Deliberate Fingolimod Overdose Presenting with Delayed Hypotension and Bradycardia Responsive to Atropine

M. Stephenson, Anselm Wong, J. A. Rotella, Nicholas Crump, Fergus Kerr, S. L. Greene

Research output: Contribution to journalArticleOtherpeer-review

1 Citation (Scopus)

Abstract

Introduction: Fingolimod is an immunomodulating agent used in multiple sclerosis (MS). It is a sphingosine-1-phosphate (S1P) receptor agonist prescribed for relapsing forms of MS to delay onset of physical disability. As fingolimod is known to cause first-dose bradycardia, telemetry is recommended for the first 6 h post-dose. We present the first reported case of deliberate fingolimod overdose requiring atropine administration for bradycardia and hemodynamic instability. Case report: A 33-year-old woman ingested 14 mg of fingolimod and 2 g of phenoxymethylpenicillin. After presenting to the emergency department 19 h later, she was initially hemodynamically stable (heart rate (HR) 60, blood pressure (BP) 113/89 mmHg). Two hours later, she then developed bradycardia (HR 48) and hypotension (87/57 mmHg). Despite intravenous fluids, stabilisation was only achieved after administration of atropine (300 μg). She was then admitted to the intensive care unit (ICU) for further monitoring where another episode of bradycardia and hypotension required atropine. She was monitored in the ICU for 48 h and then discharged on day 5 with no further episodes. Discussion: Fingolimod is known to cause bradycardia in the first 6 h post first therapeutic dose. Following intentional overdose, onset of bradycardia occurred at 21 h post-ingestion and was associated with hypotension. Atropine was successful in treating bradycardia and associated hypotension.

Original languageEnglish
Pages (from-to)215-218
Number of pages4
JournalJournal of Medical Toxicology
Volume10
Issue number2
DOIs
Publication statusPublished - 2014
Externally publishedYes

Keywords

  • Atropine
  • Bradycardia
  • Fingolimod
  • Hypotension
  • Poisoning

Cite this

Stephenson, M. ; Wong, Anselm ; Rotella, J. A. ; Crump, Nicholas ; Kerr, Fergus ; Greene, S. L. / Deliberate Fingolimod Overdose Presenting with Delayed Hypotension and Bradycardia Responsive to Atropine. In: Journal of Medical Toxicology. 2014 ; Vol. 10, No. 2. pp. 215-218.
@article{2ec95f5cfb0246a6b70c815ed8714137,
title = "Deliberate Fingolimod Overdose Presenting with Delayed Hypotension and Bradycardia Responsive to Atropine",
abstract = "Introduction: Fingolimod is an immunomodulating agent used in multiple sclerosis (MS). It is a sphingosine-1-phosphate (S1P) receptor agonist prescribed for relapsing forms of MS to delay onset of physical disability. As fingolimod is known to cause first-dose bradycardia, telemetry is recommended for the first 6 h post-dose. We present the first reported case of deliberate fingolimod overdose requiring atropine administration for bradycardia and hemodynamic instability. Case report: A 33-year-old woman ingested 14 mg of fingolimod and 2 g of phenoxymethylpenicillin. After presenting to the emergency department 19 h later, she was initially hemodynamically stable (heart rate (HR) 60, blood pressure (BP) 113/89 mmHg). Two hours later, she then developed bradycardia (HR 48) and hypotension (87/57 mmHg). Despite intravenous fluids, stabilisation was only achieved after administration of atropine (300 μg). She was then admitted to the intensive care unit (ICU) for further monitoring where another episode of bradycardia and hypotension required atropine. She was monitored in the ICU for 48 h and then discharged on day 5 with no further episodes. Discussion: Fingolimod is known to cause bradycardia in the first 6 h post first therapeutic dose. Following intentional overdose, onset of bradycardia occurred at 21 h post-ingestion and was associated with hypotension. Atropine was successful in treating bradycardia and associated hypotension.",
keywords = "Atropine, Bradycardia, Fingolimod, Hypotension, Poisoning",
author = "M. Stephenson and Anselm Wong and Rotella, {J. A.} and Nicholas Crump and Fergus Kerr and Greene, {S. L.}",
year = "2014",
doi = "10.1007/s13181-013-0354-3",
language = "English",
volume = "10",
pages = "215--218",
journal = "Journal of Medical Toxicology",
issn = "1556-9039",
publisher = "Springer-Verlag London Ltd.",
number = "2",

}

Deliberate Fingolimod Overdose Presenting with Delayed Hypotension and Bradycardia Responsive to Atropine. / Stephenson, M.; Wong, Anselm; Rotella, J. A.; Crump, Nicholas; Kerr, Fergus; Greene, S. L.

In: Journal of Medical Toxicology, Vol. 10, No. 2, 2014, p. 215-218.

Research output: Contribution to journalArticleOtherpeer-review

TY - JOUR

T1 - Deliberate Fingolimod Overdose Presenting with Delayed Hypotension and Bradycardia Responsive to Atropine

AU - Stephenson, M.

AU - Wong, Anselm

AU - Rotella, J. A.

AU - Crump, Nicholas

AU - Kerr, Fergus

AU - Greene, S. L.

PY - 2014

Y1 - 2014

N2 - Introduction: Fingolimod is an immunomodulating agent used in multiple sclerosis (MS). It is a sphingosine-1-phosphate (S1P) receptor agonist prescribed for relapsing forms of MS to delay onset of physical disability. As fingolimod is known to cause first-dose bradycardia, telemetry is recommended for the first 6 h post-dose. We present the first reported case of deliberate fingolimod overdose requiring atropine administration for bradycardia and hemodynamic instability. Case report: A 33-year-old woman ingested 14 mg of fingolimod and 2 g of phenoxymethylpenicillin. After presenting to the emergency department 19 h later, she was initially hemodynamically stable (heart rate (HR) 60, blood pressure (BP) 113/89 mmHg). Two hours later, she then developed bradycardia (HR 48) and hypotension (87/57 mmHg). Despite intravenous fluids, stabilisation was only achieved after administration of atropine (300 μg). She was then admitted to the intensive care unit (ICU) for further monitoring where another episode of bradycardia and hypotension required atropine. She was monitored in the ICU for 48 h and then discharged on day 5 with no further episodes. Discussion: Fingolimod is known to cause bradycardia in the first 6 h post first therapeutic dose. Following intentional overdose, onset of bradycardia occurred at 21 h post-ingestion and was associated with hypotension. Atropine was successful in treating bradycardia and associated hypotension.

AB - Introduction: Fingolimod is an immunomodulating agent used in multiple sclerosis (MS). It is a sphingosine-1-phosphate (S1P) receptor agonist prescribed for relapsing forms of MS to delay onset of physical disability. As fingolimod is known to cause first-dose bradycardia, telemetry is recommended for the first 6 h post-dose. We present the first reported case of deliberate fingolimod overdose requiring atropine administration for bradycardia and hemodynamic instability. Case report: A 33-year-old woman ingested 14 mg of fingolimod and 2 g of phenoxymethylpenicillin. After presenting to the emergency department 19 h later, she was initially hemodynamically stable (heart rate (HR) 60, blood pressure (BP) 113/89 mmHg). Two hours later, she then developed bradycardia (HR 48) and hypotension (87/57 mmHg). Despite intravenous fluids, stabilisation was only achieved after administration of atropine (300 μg). She was then admitted to the intensive care unit (ICU) for further monitoring where another episode of bradycardia and hypotension required atropine. She was monitored in the ICU for 48 h and then discharged on day 5 with no further episodes. Discussion: Fingolimod is known to cause bradycardia in the first 6 h post first therapeutic dose. Following intentional overdose, onset of bradycardia occurred at 21 h post-ingestion and was associated with hypotension. Atropine was successful in treating bradycardia and associated hypotension.

KW - Atropine

KW - Bradycardia

KW - Fingolimod

KW - Hypotension

KW - Poisoning

UR - http://www.scopus.com/inward/record.url?scp=84902383683&partnerID=8YFLogxK

U2 - 10.1007/s13181-013-0354-3

DO - 10.1007/s13181-013-0354-3

M3 - Article

VL - 10

SP - 215

EP - 218

JO - Journal of Medical Toxicology

JF - Journal of Medical Toxicology

SN - 1556-9039

IS - 2

ER -